Texas, 2010

Flash Flooding and Hail in Texas, May 24 to 25, 2010

May 24 to 25, 2010 · NWS EWX · 11 events in 3 counties and zones

An upper level trough of low pressure moved into western Texas and produced severe thunderstorms and flash flooding. Thunderstorms in western parts of South Central Texas produced very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure moved into western Texas and produced severe thunderstorms and flash flooding. Thunderstorms in western parts of South Central Texas produced very heavy rain. CoCoRAHs observers in Val Verde county near Del Rio reported rainfall totals ranging from 5.38 to 10.50 inches in about a three hour time frame. The ASOS at Del Rio International Airport recorded 7.24 inches. To the northeast of this area, a CoCoRAHs observer near Rocksprings in Edwards county reported 8.05 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 6:24 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 24, 6:24 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT MON MAY 24 2010

.UPDATE...
INCREASE SHORT TERM POPS.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE WESTERN HALF
OF THE CWA. HAVE INCREASED POPS FOR THE NEXT FEW HOURS WHEN EXPECT
ACTIVITY TO DECREASE WITH LOSS OF HEATING. HAVE ALSO ADJUSTD GRIDS
TO ACCOUNT FOR OBSEVATIONAL TRENDS.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT MON MAY 24 2010/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL NEAR MIDNIGHT WHEN
MVFR CIGS ARE FORECAST TO DEVELOP ALONG THE I-35 CORRIDOR. AT
KDRT...SCATTERED SHOWERS WILL MOVE NORTH AROUND THE TERMINAL
OVERNIGHT WITH THUNDERSTORMS POSSIBLE BETWEEN 02-06Z. MVFR CIGS
ARE FORECAST AT KDRT OVERNIGHT...WITH BRIEF IFR CONDITIONS
POSSIBLY ACCOMPANYING THUNDERSTORMS. IMPROVEMENT BACK TO VFR IS
FORECAST BETWEEN 15-16Z TUESDAY. A MODERATE SE LOW LEVEL FLOW WILL
PERSIST THROUGH THE TAF PERIOD...WITH SURFACE WIND GUSTS TO
BETWEEN 20-30 MPH THIS EVENING AND TUESDAY LATE MORNING THROUGH
AFTERNOON.

PREV DISCUSSION... /ISSUED 328 PM CDT MON MAY 24 2010/

DISCUSSION...
THE TAIL END OF THE UPPER LEVEL TROUGH MOVING NORTH ACROSS CENTRAL
HIGH PLAINS IS APPROACHING THE BIG BEND. A SOUTHERLY LOWER LEVEL
FLOW CONTINUES TO PUMP A MOIST AIRMASS INTO SOUTH CENTRAL TEXAS.
THIS HAS RESULTED IN ISOLATED SHOWERS EAST TO SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WEST. THIS TREND WILL CONTINUE THROUGH
THE EVENING AND POSSIBLY INTO THE OVERNIGHT. SOME STRONG TO SEVERE
STORMS CAN BE EXPECTED OVER THE TRANS PECOS TO SERRANIAS DEL BURRO
MOUNTAINS. SUPERCELL VECTORS TAKE THESE STORMS EAST INTO PARTS OF
THE VAL VERDE COUNTY FROM PANDALE TO LANGTRY THIS EVENING.

FOR TUESDAY INTO WEDNESDAY, THE UPPER LEVEL RIDGE AND MOISTURE
AXIS SLOWLY SHIFT WEST. EXPECT ISOLATED TO SCATTERED SHOWERS AND
AFTERNOON INTO EVENING THUNDERSTORMS AGAIN ON TUESDAY DUE TO
SUFFICIENT MOISTURE AND LIFT, THEN ISOLATED SHOWERS MAINLY ACROSS
THE RIO GRANDE PLAINS ON WEDNESDAY.

FOR THURSDAY THROUGH THE MEMORIAL DAY WEEKEND, THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA WHILE SOME WEAK SURFACE RIDGING DRIFTS
INTO THE AREA FROM THE NORTHEAST. THIS LEADS TO A DRIER SUBSIDENT
AIRMASS. HOWEVER, THERE IS SOME UNCERTAINTY AS A FEW MODELS ALLOW
AN UPPER LEVEL SHEAR AXIS AND SURFACE BOUNDARY TO APPROACH THE
AREA FROM THE NORTHEAST. HAVE SLIGHT CHANCE POPS ACROSS PARTS OF
THE EAST AT TIMES DUE TO CONSISTENCY IN THOSE MODELS. ELSEWHERE,
THERE ARE NO POPS, HOWEVER, CANNOT RULE OUT AN ISOLATED SHOWER.

HAVE GONE UP TO 3 DEGREES WARMER THAN MAV LOW TEMPERATURES FOR
TONIGHT AND TUESDAY NIGHT AS EXPECTING SLIGHTLY HIGHER DEWPOINTS
THAN GUIDANCE INDICATES, OTHERWISE MAV/MEX TEMPERATURES SEEM
REASONABLE. HPC QPF GUIDANCE ALSO LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  92  70  91  68 /  -   10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  69  92  66  93  65 /  -   10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     70  93  68  92  65 /  -   10  10  10  -
BURNET MUNI AIRPORT            68  89  66  90  66 /  10  10  10  10  -
DEL RIO INTL AIRPORT           72  87  70  88  72 /  40  30  20  20  10
GEORGETOWN MUNI AIRPORT        69  90  67  90  67 /  -   10  10  10  -
HONDO MUNI AIRPORT             70  88  68  91  66 /  30  20  10  10  -
SAN MARCOS MUNI AIRPORT        70  92  68  92  66 /  -   10  10  10  -
LA GRANGE - FAYETTE REGIONAL   71  91  68  91  66 /  -   10  10  10  -
SAN ANTONIO INTL AIRPORT       72  90  70  90  68 /  10  20  10  10  -
STINSON MUNI AIRPORT           72  91  69  92  67 /  10  20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11
Hazardous weather outlook, May 24, 1:44 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT MON MAY 24 2010

TXZ171>173-184>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-251100-
VAL VERDE-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN
VAL VERDE COUNTY LATE THIS AFTERNOON INTO THIS EVENING. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

In the hours before

Special weather statement, May 24, 6:56 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 24 2010

TXZ184-250145-
EDWARDS-
756 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 845
PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF ROCKSPRINGS...MOVING NORTH
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Laughlin AFB radar (KDFX), 72 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 24, 8:20 PM CST
Where
Val Verde County, 3.51 mi S of Amistad Res East
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
29.450, -100.990

A thunderstorm produced a measured wind gust of 55 kts.

Hail, Val Verde

When
May 24, 8:36 PM CST
Where
Val Verde County, 5.4 mi NNE of Amistad Res East
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.570, -100.960

A thunderstorm produced quarter size hail at the Rough Canyon Recreation Area.

Hail, Val Verde

When
May 24, 10:30 PM CST
Where
Val Verde County, 0.69 mi N of Del Rio
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.380, -100.900

A thunderstorm produced quarter size hail near the Cienegas community.

Thunderstorm Wind, Val Verde

When
May 24, 10:31 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

A thunderstorm produced a measured wind gust of 57 kts on the Del Rio International Airport ASOS.

Hail, Val Verde

When
May 24, 10:50 PM CST
Where
Val Verde County, 0.69 mi N of Del Rio
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.380, -100.900

Flash Flood, Val Verde

When
May 24, 11:47 PM CST
Where
Val Verde County, 2.8 mi NE of Del Rio to 2.59 mi N of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.399, -100.867

Thunderstorms produced heavy rain which flooded some homes in Del Rio.

Thunderstorm Wind, Val Verde

When
May 25, 12:00 AM CST
Where
Val Verde County, 2.07 mi S of Amistad Res East
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.470, -101.000

A thunderstorm produced an estimated wind gust of 58 mph which knocked down some 2 inch diameter tree limbs and a large Mesquite tree.

Flash Flood, Edwards

When
May 25, 2:00 AM CST
Where
Edwards County, 1.87 mi SE of Rocks Spgs to 1.03 mi ENE of Rocks Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.005, -100.194

Thunderstorms produced heavy rain which flooded and closed several streets in and around Rocksprings.

Flash Flood, Val Verde

When
May 25, 3:00 AM CST
Where
Val Verde County, 0.69 mi N of Del Rio to 1.95 mi NW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -100.900

Thunderstorms produced heavy rain which flooded several roads and required high water rescues in and around Del Rio.

Thunderstorm Wind, Val Verde

When
May 25, 4:00 AM CST
Where
Val Verde County, 0.69 mi N of Del Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.380, -100.900

Thunderstorms produced estimated wind gusts of 58 mph which downed numerous trees throughout Del Rio.

Thunderstorm Wind, Medina

When
May 25, 7:22 AM CST
Where
Medina County, 0.92 mi NW of Hondo
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
29.360, -99.160

A thunderstorm produced a measured wind gust of 67 mph on the Hondo Airport ASOS. The airport hanger was damaged and there were several trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227073, 227074, 227077, 227078, 227079, 227080, 227081, 227082, 227083, 227084, 227085.